High Wind, Cascade
- When
- August 2, 5:41 PM MST
- Where
- Cascade forecast zone
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- ASOS
The KGTF ASOS measured a 62 mph (54 kts) thunderstorm wind gust.
On August 2nd, 2019, a disturbance embedded within a southwesterly flow provided wind shear and additional moisture to an unstable environment. At the surface, a weak Pacific cold front traversed the region, lending further lift for thunderstorm development.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
On August 2nd, 2019, a disturbance embedded within a southwesterly flow provided wind shear and additional moisture to an unstable environment. At the surface, a weak Pacific cold front traversed the region, lending further lift for thunderstorm development. The lower atmosphere remained on the dry side, increasing the threat from gusty and erratic thunderstorm winds.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Aug 2, 5:17 PM MST, 24 minutes earlier.
Area Forecast Discussion National Weather Service Great Falls MT 617 PM MDT Fri Aug 2 2019 ...Aviation Section Update... .SYNOPSIS... Shower and thunderstorm activity will likely continue into the evening hours, before diminishing from southwest to northeast around midnight. Strong wind gusts will likely be the biggest threat from these storms, but some may also produce brief heavy rain and small hail. A more westerly flow aloft will cool temperatures closer to normal for the weekend, with only a slight chance of afternoon and evening thunderstorms over the higher terrain of Southwest and Central Montana. && .DISCUSSION... Today through Saturday Night...A disturbance within a southwest flow is moving over a warm and moist airmass and is beginning to produce another round of scattered thunderstorms over portions of Southwest and North-central Montana this afternoon. Expect this activity to increase both in coverage and intensity as the afternoon progresses. The primary thunderstorm threat for the remainder of the afternoon into the evening will be gusty and erratic winds, which could approach or exceed the 58 mph threshold with the strongest storms. Since precipitable water values are roughly falling in the .6 to .8 inch range, brief but heavy rainfall will also be possible and small hail may also accompany some storms. Shower and thunder activity should slow down in a southwest to northeast fashion around 4 to 6Z tonight. There will be increased winds over north-central areas this afternoon into the evening due to an approaching Pacific front, with mostly southerly winds ahead of it and westerly winds behind it. Overall, the dry and breezy conditions with passing thunderstorms will cause critical fire weather conditions and red flag warnings remain in effect for much of the CWA through late this evening due to the threat for lightning caused new fire starts and then gusty winds and low RH values mostly for areas along the Hi- line. The shortwave trough will then push the disturbance out of the area overnight and move along the Canadian border Saturday into Saturday night. This will help increase the westerly flow aloft in the wake of the Pacific cold front and ahead of another cold front moving south out of Canada. Expect another increase in westerly downslope surface winds, especially over the plains, along with mostly dry conditions with only slightly (about 5 degrees) cooler temperatures. No fire weather products will be issued at this time but the situation will be monitored. Sunday through next Friday... The high pressure ridge over the Four Corners region will rebuild into the area somewhat during this period. However, the ridge axis will remain over the Rockies, keeping the forecast area under a slightly cooler west-northwest flow aloft, with cooler meaning near to slightly below normal. This pattern will keep a chance of mainly afternoon and evening thunderstorms over Southwest Montana and north to a Great Falls to Lewistown line. Another low pressure trough will then approach Montana from the west Thursday into Friday, putting the area under a more moist and unstable southwesterly flow aloft. This will bring a better chance for afternoon and evening showers and thunderstorms over most of the area, but at this time, temperatures appear to remain near to slightly below normal. Coulston && .AVIATION... Updated 617 PM MDT Fri Aug 02 2019 (03/00Z TAFs) During this TAF period, expect predominantly VFR conditions. Temperatures reaching as high as the mid 90s on Saturday draw attention to density altitude. Thunderstorms and all associated hazards spread throughout our CWA and dominate the first hours of these 00Z TAFs. Morning fog at KWYS will reduce visibility to 1SM BR causing IFR conditions to start the day. - Fogleman && .FIRE WEATHER... The Red Flag Warning remains in effect through late this evening for North Central and Southwest Montana. The primary threat for most of the area (Fire Weather Zones 112 through 118) continues to be a mix of wet and dry thunderstorms for the remainder of this afternoon into the evening hours. Very dry conditions (afternoon relative humidity 10-20% with well-cured fine fuels) will be susceptible to new fire starts due to lightning from the thunderstorms. This has already been observed in some areas. These high-based thunderstorms will also produce erratic wind gusts, which could cause rapid spread of new or existing fires. An additional ongoing threat is the breezy persistent winds with the dry conditions. This will be especially true over the plains areas (including Fire Zone 112). A weak Pacific cold front moving through the area later this afternoon and evening will help translate southwest and west winds aloft down to the surface. This will combine with the low relative humidity to create critical fire weather conditions. Overall, winds and most storm activity should diminish by around midnight. Breezy westerly winds will return to the plains on Saturday. Also, temperatures will not cool much for Saturday, allowing humidity over the plains to potentially fall below 20 percent for part of the afternoon. This still appears to be a more marginally critical situation, but the situation will be closely monitored. && .PRELIMINARY POINT TEMPS/POPS... GTF 58 90 55 86 / 30 0 10 0 CTB 56 86 49 82 / 10 0 0 0 HLN 56 90 56 91 / 40 10 10 10 BZN 52 89 53 91 / 40 0 10 0 WEY 44 85 44 85 / 30 0 0 10 DLN 50 86 52 87 / 40 0 0 0 HVR 61 93 56 87 / 30 0 0 0 LWT 56 87 55 84 / 40 10 20 20 && .TFX WATCHES/WARNINGS/ADVISORIES... Red Flag Warning until 11 PM MDT this evening Central and Eastern Lewis and Clark National Forest Areas...Chouteau and Fergus Counties...Helena and Townsend Ranger Districts of the Helena National Forest...Hill and Blaine Counties...Lewis and Clark National Forest Rocky Mountain District-Rocky Mountain Front...Lincoln Ranger District of the Helena National Forest. Red Flag Warning until 9 PM MDT this evening Deerlodge/Western Beaverhead National Forest...Eastern Beaverhead National Forest...Eastern Glacier/Toole/Central/Eastern Pondera/Liberty. && http://www.weather.gov/greatfalls
Special Weather Statement National Weather Service Great Falls MT 557 PM MDT Fri Aug 2 2019 MTZ008-015-030045- Madison-Beaverhead- 557 PM MDT Fri Aug 2 2019 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL BEAVERHEAD COUNTY... At 556 PM MDT, a strong thunderstorm was located over Lima, or 37 miles south of Dillon, moving northeast at 30 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Lima, Dell and Snowline. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Great Falls. LAT...LON 4450 11260 4470 11282 4516 11235 4483 11193 TIME...MOT...LOC 2356Z 228DEG 28KT 4467 11262 Kredensor
Special Weather Statement
National Weather Service Great Falls MT
616 PM MDT Fri Aug 2 2019
MTZ012-030045-
Cascade MT-
616 PM MDT Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CASCADE COUNTY
UNTIL 645 PM MDT...
At 615 PM MDT, Doppler radar was tracking an outflow boundary from a
collapsing thunderstorm 9 miles southwest of Great Falls, moving
northeast at 30 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Great Falls, Black Eagle, Ulm, Malmstrom Afb, Sand Coulee, Tracy,
First Peoples Buffalo Jump State Park and Centerville.
LAT...LON 4728 11148 4724 11163 4729 11168 4735 11164
4745 11162 4769 11116 4745 11096
TIME...MOT...LOC 0015Z 240DEG 26KT 4742 11145
JANGLINSpecial Weather Statement
National Weather Service Great Falls MT
624 PM MDT Fri Aug 2 2019
MTZ048-049-030115-
Southern Rocky Mountain Front MT-Eastern Teton MT-
624 PM MDT Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LEWIS AND CLARK AND
SOUTHWESTERN TETON COUNTIES UNTIL 715 PM MDT...
At 623 PM MDT, Doppler radar was tracking a strong thunderstorm 25
miles west of Augusta, or 40 miles southwest of Choteau, moving
northeast at 30 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Augusta, Nilan Reservoir and Pishkun Reservoir.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4754 11309 4785 11252 4756 11205 4749 11227
4734 11305 4748 11306 4749 11308
TIME...MOT...LOC 0023Z 238DEG 26KT 4751 11293
JANGLINSpecial Weather Statement
National Weather Service Great Falls MT
641 PM MDT Fri Aug 2 2019
MTZ012-013-048-049-030130-
Chouteau MT-Cascade MT-Southern Rocky Mountain Front MT-
Eastern Teton MT-
641 PM MDT Fri Aug 2 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN TETON...WEST CENTRAL
CHOUTEAU AND NORTHWESTERN CASCADE COUNTIES UNTIL 730 PM MDT...
At 640 PM MDT, Doppler radar was tracking a thunderstorm near
Fairfield, or 21 miles southeast of Choteau, moving northeast at 30
mph.
Wind gusts up to 50 mph will be possible with this storm.
Locations impacted include...
Fairfield, Fort Shaw, Fort Shaw, Power, Vaughn, Simms and Sun River.
LAT...LON 4744 11196 4759 11209 4790 11150 4766 11130
4754 11154
TIME...MOT...LOC 0040Z 240DEG 26KT 4756 11194
JANGLIN1 high wind. Local standard time, as filed.
The KGTF ASOS measured a 62 mph (54 kts) thunderstorm wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2019Every state in 2019This day in weather historyWarnings in Montana, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852522.